Showing

OD on NSAIDs

Be careful when administering nonsteroidal anti-inflammatory drugs.

From AQHA Corporate Sponsor Merial

It's easy for a layman to overlook the signs of an overdose on nonsteroidal anti-inflammatory drugs (NSAIDs), but those cases are commonly seen by Dr. Rebecca McConnico, associate professor at the Louisiana State University School of Veterinary Medicine.

"Each horse has a different variability in what is an acceptable strength and length of time to be on an NSAID," Dr. McConnico says. "It's a common occurrence for owners to tell us that they believed giving an NSAID was as safe as taking a baby aspirin. Horses' systems can actually be very sensitive."

For many riders, summer is the best time to saddle up and hit the trail. However, there are some different hazards that come with riding outside the arena. Our Recreational Riding report discusses safety issues that you need to be aware of before you hit the open trail.

Studies using phenylbutazone show that higher doses can cause a range of side effects, such as:

    • Gastric ulcers in the glandular portion of the stomach
    • Diarrhea
    • Refusal to eat
    • Protein loss
    • Right dorsal colitis

In addition, Dr. McConnico says that she often sees rough hair coat and ventral edema, or fluid-filled swelling under the belly, resulting from gradual protein loss.

Dr. McConnico says that these types of cases are commonly seen by veterinarians because owners don't realize the potential dangers of drugs they may use regularly.

"It can be as simple as a not getting the dosage right or mixing up medications in the tack trunk," Dr. McConnico says. "Plus, horse owners should realize that medications like bute and flunixin work in similar ways, and giving both at the same time is essentially like giving a double dose of either one -- and results in putting horses at risk for serious side effects."

In fact, survey results show that horse owners do not use NSAIDs at recommended levels and do not regularly consult their veterinarian before doing so. Meanwhile, 82 percent of respondents used an NSAID without always consulting their veterinarian.

Even slight variations in dosing can spell big trouble, notes Dr. Hoyt Cheramie, manager of Merial Veterinary Services.

When the weather is warm and the sun is shining, most riders want to get out of the arena -- or the office -- and hit the trail. Check out our Recreational Riding report for trail ride schedules and ideas on horseback vacations that would be perfect for a summer getaway.

Studies have shown that 7 to 15 grams of phenylbutazone -- doses just four times higher than recommended levels -- has been shown to cause death.

"We know that most NSAIDs require multiple doses a day, which gives those administering the drug an increased potential to misdose the drug or miss their opportunity to consistently manage their horse's pain," Dr. Cheramie says.

Don't forget, you can still order a copy of the 2009 World Show program. If you're headed to Oklahoma City for the show, or you want to keep up with all the action, make sure to get your order in soon; the deadline to place an order is August 15.